Illinois, 2011

Dense Fog in Illinois, January 18, 2011

January 18, 2011 · NWS PAH · 9 events in 9 counties and zones

Widespread dense fog formed over parts of southern Illinois, mainly along and east of a line from Mount Vernon to Harrisburg. Visibility was at or below one-quarter mile.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed over parts of southern Illinois, mainly along and east of a line from Mount Vernon to Harrisburg. Visibility was at or below one-quarter mile. The dense fog formed in association with very light winds and moist air immediately along a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 17, 3:00 PM CST, 11 hours earlier.

Area forecast discussion, Jan 17, 3:00 PM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST MON JAN 17 2011

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
SHORTWAVE ENERGY WILL PROGRESS EASTWARD INTO A BROAD UPPER LEVEL
TROUGH ORIENTED NORTH TO SOUTH ACROSS THE MISSISSIPPI VALLEY OVER
THE NEXT 24 HOURS. AT THE SURFACE...A COLD FRONT WILL PUSH EAST
ACROSS THE REGION ON TUESDAY. AS A RESULT...LIGHT RAIN WILL REMAIN
IN THE FORECAST TONIGHT...WITH THE BEST CHANCE FOR A WIDESPREAD
SOAKING RAIN AFTER MIDNIGHT. RAINFALL TOTALS SHOULD AVERAGE ONE
TENTH TO ONE QUARTER INCH TONIGHT INTO TUESDAY. FOG WILL ALSO BE AN
ISSUE...WITH CURRENT VISIBILITIES RANGING FROM 1/2 MILE AT KPOF TO 4
MILES AT KMVN. WILL MENTION FOG IN THE FORECAST...BUT WILL NOT GO SO
FAR AS TO MENTION DENSE FOG JUST YET...AS THE PERSISTENCE OF DENSE
FOG IS SOMEWHAT UNCERTAIN AT THIS TIME.

THE POTENTIAL FOR RAIN AND FOG WILL LINGER ACROSS MOST OF THE AREA
TUESDAY MORNING...THEN DECREASE FROM WEST TO EAST DURING THE
AFTERNOON AS THE COLD FRONT PASSES. MOST OF THE PRECIPITATING
MOISTURE SHOULD BE EAST OF THE AREA TUESDAY NIGHT BY THE TIME COLDER
AIR BEGINS TO FILTER IN. THAT SAID...CANNOT RULE OUT A BRIEF WINTRY
MIX OVER EASTERN PORTIONS OF THE AREA...MAINLY SOUTHWEST INDIANA AND
THE PENNYRILE REGION OF WESTERN KENTUCKY DURING THE EVENING...BUT
ANY IMPACT SHOULD BE MUTED AT BEST. A BRIEF PERIOD OF DRY WEATHER
WILL TAKE HOLD BY WEDNESDAY AS HIGH PRESSURE BUILDS IN.

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MAIN CONCERN BEYOND WEDNESDAY IS THE THURSDAY SNOW STORM. THE
FORECAST IS DRY FOR LATE THURSDAY NIGHT THROUGH NEXT
MONDAY...DESPITE A PAIR OF POTENTIAL PRECIPITATION MAKERS.

THE 12Z MODELS HAVE REMAINED VERY CONSISTENT IN BRINGING A WINTER
STORM SYSTEM EASTWARD THROUGH THE QUAD STATE MAINLY DURING THE DAY
THURSDAY. THE 12Z NAM SEEMS TOO SLOW RELATIVE TO THE ECMWF AND GFS.
THE NAM TENDS TO BE UNRELIABLE THAT FAR OUT ANYWAY...SO WILL SIDE
WITH THE GFS/ECMWF AND OUR EXISTING FORECAST.

SHOULD SEE A SWATH OF SNOW SPREAD EASTWARD ALONG THE I-64 CORRIDOR
ACROSS SOUTHERN ILLINOIS AFTER MIDNIGHT WEDNESDAY NIGHT. BOTH OF THE
MODELS SHOW QUITE A GRADIENT OF QPF TO THE SOUTH...WITH NOTHING
TANGIBLE EXPECTED OVER WEST KENTUCKY BEFORE 12Z THURSDAY. NOT REAL
CONFIDENT IN HOW MUCH PRECIPITATION WILL REACH THE GROUND IN THE
NORTH WEDNESDAY NIGHT...SO KEPT THE POPS UP THERE IN THE CHANCE
CATEGORY.

THE MODELS HAVE BEEN VERY CONSISTENT IN GETTING THE ENTIRE AREA WET
THURSDAY...SO INCREASED POPS TO LOW CATEGORICAL LEVELS DUE TO
INCREASING CONFIDENCE. 12Z GFS SOUNDING DATA SHOWED THAT ONCE
THE ATMOSPHERE SATURATES AND THE PRECIPITATION SETS IN...THE ENTIRE
TEMPERATURE PROFILE SHOULD BE BELOW FREEZING...EXCEPT POTENTIALLY
RIGHT AT THE SURFACE. CANNOT RULE OUT A FEW SPRINKLES OVER WEST
KENTUCKY BEFORE THE COLUMN SATURATES...BUT SNOW WILL BE THE
PREDOMINANT PRECIPITATION TYPE ONCE SATURATION OCCURS.
THEREFORE...DID NOT MENTION ANYTHING BUT SNOW FOR NOW.

AS FOR AMOUNTS...USED A 50/50 BLEND OF THE 12Z ECMWF AND GFS
QPF...WHICH RESULTED IN A TWO TO THREE TENTHS LIQUID EQUIVALENT FROM
SOUTH TO NORTH. NOT SURE JUST HOW COLD IT WILL BE WHEN THE BULK OF
THE SNOW IS FALLING...SO HAVE STUCK WITH A 10 TO 1 SNOW TO LIQUID
RATIO FOR NOW. WE CERTAINLY COULD END UP WITH A BIT HIGHER RATIO. OF
COURSE RESULTANT SNOWFALL AMOUNTS CURRENTLY RANGE FROM 2 TO 3 INCHES
FROM SOUTH TO NORTH. THIS IS SOLIDLY IN THE SNOW ADVISORY
CATEGORY...SO WILL PROBABLY ISSUE A SPECIAL WEATHER STATEMENT TO
HIGHLIGHT THE POTENTIAL.

THE SNOW WILL TAPER OFF FROM WEST TO EAST LATE THURSDAY AFTERNOON
THROUGH THURSDAY EVENING. MUCH OF SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS WILL BE DRY THURSDAY EVENING...BUT DECIDED TO GIVE THE
SYSTEM A WIDE BERTH. LIKELY OR HIGHER POPS WILL BE WARRANTED IN THE
FAR EAST OR SOUTHEAST THURSDAY EVENING.

THE SURFACE HIGH SHOULD BRIEFLY SETTLE OVER THE AREA LATE
FRIDAY/FRIDAY EVENING...BEFORE A WEAK CLIPPER SYSTEM APPROACHES THE
AREA. TRIED TO STAY ON THE COLD SIDE FOR TEMPERATURES THURSDAY NIGHT
THROUGH FRIDAY NIGHT MAINLY DUE TO FRESH SNOWPACK EXPECTED.

THE CLIPPER SYSTEM WAS NOT REPRESENTED IN THE PREVIOUS FORECAST...SO
WITH BOTH MODELS SHOWING IT IN THE SAME GENERAL TIMEFRAME...ADDED IN
THE APPROPRIATE WIND SHIFT TO SOUTHWEST FRIDAY NIGHT AND THEN BACK
TO NORTHWEST SATURDAY. THE 12Z GFS HAS GENERATED SOME LIGHT QPF WITH
THIS SYSTEM...BUT THE ECMWF IS STILL DRY...SO WILL KEEP IT DRY IN
THE GRIDS FOR NOW AND WAIT FOR BETTER MODEL AGREEMENT.

WITH STRONG SURFACE HIGH PRESSURE IN CONTROL FROM LATE SATURDAY ON
THROUGH MONDAY...DECIDED TO SIDE WITH THE DRY ECMWF FOR SUNDAY AND
MONDAY. THE GFS TRIES TO BRING PRECIPITATION INTO SOUTHEAST MISSOURI
SUNDAY AND SUNDAY NIGHT AND ACROSS THE ENTIRE AREA ON MONDAY. WILL
WAIT FOR BETTER MODEL CONSENSUS BEFORE ADDING ANY MORE POPS IN THE
EXTENDED.

&&

.AVIATION...
A SLOW DETERIORATION IN CEILINGS AND VISIBILITIES IS EXPECTED THIS
AFTERNOON INTO TONIGHT AS AN UPPER LEVEL WEATHER SYSTEM APPROACHES.
CONDITIONS AT KCGI AND KPAH WILL LIKELY REMAIN IFR THROUGH MOST OF
THE FORECAST PERIOD. MEANWHILE...MVFR CONDITIONS AT KEVV AND KOWB
SHOULD TRANSITION TO IFR BY LATE AFTERNOON AND EARLY EVENING. SPOTTY
LIGHT RAIN OR DRIZZLE IS EXPECTED THIS AFTERNOON WITH A STEADY LIGHT
RAIN DEVELOPING TONIGHT. SOUTHERLY WINDS 5 TO 10 KNOTS WILL PREVAIL
THROUGH MUCH OF TONIGHT. WINDS WILL VEER TO THE SOUTHWEST EARLY
TUESDAY MORNING BEFORE SHIFTING TO THE NORTHWEST LATE TUESDAY
MORNING AND AFTERNOON AS A COLD FRONT MOVES THROUGH.  ..RJP..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jan 17, 3:17 PM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
317 PM CST MON JAN 17 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
317 PM CST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FOG MAY REDUCE VISIBILITIES TO AROUND A MILE AT TIMES
LATE THIS AFTERNOON THROUGH EARLY TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOWS ARE EXPECTED LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT
FOR DETAILS.

WIND CHILLS WILL DROP TO NEAR ZERO OVER MUCH OF THE AREA LATE
THURSDAY NIGHT AND FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY DENSE FOG ENCOUNTERED THROUGH EARLY
TUESDAY.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 dense fog. Local standard time, as filed.

Dense Fog, Jefferson

When
January 18, 2:00 AM CST to 7:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
January 18, 2:00 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
January 18, 2:00 AM CST to 7:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
January 18, 2:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
January 18, 2:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
January 18, 2:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, White

When
January 18, 2:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
January 18, 2:00 AM CST to 7:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
January 18, 2:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272280, 272281, 272282, 272283, 272284, 272285, 272286, 272287, 272288.